Medical Specialty >> Urology
Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urology Topics
Question: Problems after Cystoscopy...
|andy41 - Wed Jul 21, 2010 4:57 pm|
I am a 41 yr old male, I had a cysto yesterday to investigate slow flow, start/stop issues. It turned up a cyst near where the urethra joins the bladder. I had the procedure under general anasthetic.
An hour after I was released I noticed I could not urinate, just a few drops. I went to my Urologist who catheterized me, it took 3 tries with different sizes before they could get it in - that was most unpleasant.
Its a day later and I have pus and bloody discharge coming from the tip of my penis, which is swollen and sore. I was told to keep the cath for 5 more days before taking it out.
Is catheterization normal after a cystoscopy? If so is 6 days the normal time frame? I don't like having it in (it constantly irritates the tip) but definitely would prefer not having to undergo that again, at least not so soon.
In regards to the soreness/swelling/discharge - has it become infected in the 24 hrs since I had this done, or is this something else?
I am a little freaked and in some discomfort.
|Dr.M.Aroon kamath - Thu Jul 22, 2010 5:24 am|
It is rather unusual to develop such a florid urinary infection within a day of cystoscopy. You have not mentioned what the provisional diagnosis was prior to the procedure. You say "It turned up a cyst near where the urethra joins the bladder". Was there a suspicion of a prostatic abscess? Also, you have not mentioned if any additional procedure has been performed during the cystoscopy.
Certainly there are instances when a patient needs to be catheterized for acute urinary retention following cystoscopy. More so, in individuals who have had a past history of voiding difficulties.
You have not mentioned if you are on antibiotic therapy. Under these circumstances, you should consult your urologist again and get evaluated. A microscopic examination of the discharge and a urine culture will be usually carried out in these circumstances.The decision regarding catheter removal should be best left to the urologist.
|andy41 - Thu Jul 22, 2010 12:20 pm|
Here are the tests I had done prior to the cysto:
1. Digital prostate exam, no problems or enlargement found
2. Blood work done for info about my liver, kydneys, etc as well as a PSA. I don't know the numbers but was told everything was normal.
3. I had a full abdominal CT scan which revealed no abnormalities of any kind.
4. I had a urine flow rate test ( full bladder scan )which revealed that I was not completely voiding my bladder and the flow rate was also considered slow.
My urologist then ordered the cysto because nothing else could be found wrong from the other tests except the slow flow and unable to completely void my bladder issues.
There were no suspicions of anything problematic involving my prostate that my urologist mentioned, he specifically wanted to check the urethra and bladder for obstructions.
I have only taken the antibiotics for 2 days, the bloody and white discharge started appearing within 3 hours of the catheterization being done.
|Dr.M.Aroon kamath - Mon Jul 26, 2010 1:22 pm|
Thank you for the update and some of the important information included this time around.
I really find it hard to explain why you developed such a florid infection so soon following the procedure.
Hope yo will have yourself examined by the urologist again and sort out this problem which i am sure, must be causing you a great deal of distress.Good luck!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.